Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 244, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2005, 4:15 PM CDT for Emmet County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:15 PM CDT (21:15 UTC)
- Expired
- Aug 9, 2005, 5:18 PM CDT
- In force
- 63 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:25 PM CDT | HAIL 0.88 | Estherville, IA | DELAYED REPORT. |
| Aug 9, 4:38 PM CDT | HAIL 1 | 4 W Wallingford, IA | |
| Aug 9, 5:00 PM CDT | TSTM WND DMG | Armstrong, IA | WIDE SPREAD POWER OUTAGES IN THE ARMSTRONG. REPORT FROM KICD RADIO. CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 092115 SVRDMX IAC063-092215- /O.NEW.KDMX.SV.W.0244.050809T2115Z-050809T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 415 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA. * UNTIL 515 PM CDT. * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR 24 MILES NORTHEAST OF SPENCER...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 430 PM CDT. NEAR GRUVER BY 440 PM CDT. NEAR DOLLIVER BY 455 PM CDT. NEAR ARMSTRONG BY 515 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 092139 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 438 PM CDT TUE AUG 9 2005 IAC063-092215- /O.CON.KDMX.SV.W.0244.000000T0000Z-050809T2215Z/ EMMET IA- 438 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 515 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES EAST OF ESTHERVILLE...OR 28 MILES NORTHEAST OF SPENCER...AND MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR RINGSTED BY 505 PM CDT. THE LOCATIONS OF GRUVER AND ESTHERVILLE MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. AT 425 PM...NICKEL SIZED HAIL WAS REPORTED IN ESTHERVILLE BY THE EMMET COUNT SHERIFF. LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447 $$ COGIL
000 WWUS53 KDMX 092218 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 518 PM CDT TUE AUG 9 2005 IAC063-092228- /O.EXP.KDMX.SV.W.0244.000000T0000Z-050809T2215Z/ EMMET IA- 518 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 515 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 9, 4:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE AUG 9 2005 .DISCUSSION... NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION HOWEVER. COOLER TEMPS SHOULD COINCIDE WITH CONVETIVE CHANCES/CLOUD COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME. EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS (1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH INC THREAT OF SHRA/TSRA. MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES... ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES (GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT FROM WEST TO EAST BY LATE TUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 9:55 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT TUE AUG 9 2005 IAZ004>007-015>017-023>026-101100- CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 4 PM THIS AFTERNOON NORTHWEST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE EVENING HOURS AND WILL CONTINUE UNTIL LATE TONIGHT. A FEW OF THE STORMS MAY BE SEVERE UNTIL MIDNIGHT WITH DAMAGING THUNDERSTORMS WINDS TO 70 MPH AND LARGE HAIL. ISOLATED SEVERE STORMS MAY ALSO OCCUR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY- GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER- 955 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND HUMID THIS AFTERNOON AND EARLY EVENING WITH HIGHS IN THE LOWER TO MIDDLE 90S. HEAT INDICES ARE EXPECTED TO REACH 96 TO 107 DEGREES FROM NOON TO 700 PM. THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 9 PM THIS EVENING SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE LIKELY DURING THE OVERNIGHT HOURS AND WILL CONTINUE UNTIL WEDNESDAY MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORMS WINDS TO 60 MPH AND POSSIBLY LARGE HAIL UNTIL MIDNIGHT NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 48 min |
| Aug 9, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Aug 9, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.